Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 48, NWS Charleston, WV

May 27, 2003Kanawha County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 27, 2003, 1:20 PM EDT for Kanawha County, West Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2003, 1:20 PM EDT (17:20 UTC)
Expired
May 27, 2003, 1:45 PM EDT
In force
25 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 31 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 271720
SVRRLX
WVC039-271745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
115 PM EDT TUE MAY 27 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KANAWHA COUNTY IN WEST VIRGINIA...

* UNTIL 145 PM EDT...

* AT 109 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE  
THUNDERSTORM 3 MILES SOUTHEAST OF COAL FORK...MOVING SOUTHEAST AT 20 
MPH.


--CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE 
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. 
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING 
HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND 
VERY HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3824 8127 3834 8126 3839 8152 3833 8154

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 10:50 AM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 27, 10:50 AM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1050 AM EDT TUE MAY 27 2003

********************************************************************
1050 AM EDT TUE MAY 27 2003

RADAR AND SATELLITE SHOW WAVE MOVING FROM OH INTO WV. WILL UPDATE
FORECAST TO UP POPS IN AREAS IN FRONT OF THE WAVE.

.RLX...
WV...NONE.
OH...NONE.
VA...NONE.
KY...NONE.

.END/RPY

********************************************************************
240 AM EDT TUE MAY 27 2003

...TODAY AND TONIGHT...
PESKY UPPER LEVEL LOW WILL BEGIN A SLOW DIVE SOUTHWARD TOWARD THE
REGION.  WILL KEEP MENTION OF DAYTIME SHOWERS AND THUNDERSTORMS IN
THE FORECAST AREA.  DUE TO LIGHT LOW LEVEL WINDS...ANY THUNDERSTORMS
THAT DO DEVELOP COULD BE SLOW MOVERS.  NOT MANY CHANGES NEEDED IN
THE FIRST 24 HOURS.

...WEDNESDAY THROUGH MONDAY...
THE UPPER LOW WILL MOVE ACROSS THE FORECAST AREA WHICH WILL COMBINE
WITH A VORTMAX.  THE VORTMAX WILL EXIT THE EASTERN PORTION OF THE
AREA WHILE ANOTHER VORTMAX AND UPPER LEVEL TROF MOVES ACROSS THE
REGION THROUGH THURSDAY.  THE CHANCE OF SHOWERS AND THUNDERSTORMS
ARE REASONABLE.  NORTHWEST FLOW AND DRIER AIR WILL FILTER INTO THE
AREA ON FRIDAY.  A SURFACE FRONT WILL MOVE INTO THE FORECAST AREA BY
SATURDAY...CONTINUE THE CHANCE OF SHOWERS AND THUNDERSTORMS.  THE
FRONT WILL BE EAST OF THE FORECAST AREA BY SUNDAY...AS HIGH PRESSURE
BUILD INTO THE REGION.  THE DRY FORECAST SEEM REASONABLE FOR SUNDAY
AND MONDAY.  THE TEMPERATURES ARE IN THE BALLPARK.

.END/ KF/ELW

********************************************************************
940 PM EDT MON MAY 26 2003

AGAIN DEBATE CONTINUES WHETHER OR NOT CLOUDS BREAK UP.  PLENTY OF
MOISTURE IN THE LOWEST 8KFT AND NOT MUCH WAA AS LIGHT NORTHERLY
WINDS PERSIST.  OVC CONDITIONS OVER THE COAL FIELDS HANGING TUFF.
LATEST FCST SOUNDINGS FROM THE 40KM RUC DEPICT NEARLY SATURATED
CONDITIONS BETWEEN 7-9KFT...AND EVEN IF BREAKS OCCUR SHARP INVERSION
AT H95 TO GENERATE IFR CIGS.  AT THIS POINT WILL UPDATE FORECAST TO
INCLUDE VARIABLE CLOUDS AND BUMP TEMPS UP.  REST ON TRACK.

99
********************************************************************
252 PM EDT MON MAY 26 2003

TONIGHT AND TUESDAY...
MODELS IN GOOD AGREEMENT IN KEEPING SHORT WAVE CURRENTLY DROPPING
ACROSS THE MID MISSISSIPPI VALLEY SOUTH OF OUR CWA LATE TONIGHT AND
TUESDAY.  HOWEVER...MAIN SOUTHEASTERN CANADIAN VORTEX DIVES SOUTH
BEHIND THIS SHORT WAVE OVER THE OHIO VALLEY ON TUESDAY.  THERE WILL
BE QUITE SOME COLD AIR ALOFT AND SOME MOISTURE AVAILABLE FOR MAINLY
AFTERNOON SCATTERED SHOWERS AND THUNDERSTORMS. EXPECT ENOUGH
CLEARING TONIGHT FOR SOME FOG IN FAVORED AREAS...THEN FOR SOME
HEATING ON TUESDAY TO DESTABILIZE FOR AFTERNOON CONVECTION. GUIDANCE
TEMPERATURES VERY CLOSE AND LOOK REASONABLE.

TUESDAY NIGHT THROUGH THURSDAY NIGHT...
OHIO VALLEY SHORT WAVE EXITS FIRST THING TUESDAY EVENING...JUST AS
MAIN UPPER LOW OVER LAKES SETTLES SOUTHWARD INTO AREA.

THIS UPPER LOW EXITS WEDNESDAY...ITS PASSAGE DURING WRONG TIME OF
DAY W/R THUNDERSTORMS BUT WILL KEEP EASTERN ZONES WEDNESDAY
AFTERNOON.  NEXT SYSTEM APPEARS QUICKER STILL AND WILL INTRODUCE
POPS BY THURSDAY MORNING...UP TO 50 PERCENT WEST BY THEN.

FRONT PLOWS THROUGH EARLY THURSDAY WITH GENEROUS WRAP AROUND OVER
ABOUT ALL OF AREA BY THURSDAY AFTERNOON GIVEN SOUTHERN TRACK OF
SYSTEM.  COULD SEE A MORE NORTHERN TRACK RESULTING IN MORE OF A DRY
SLOT AROUND MIDDAY THURSDAY BUT TOO FAST/NARROW OF A FEATURE TO
RESOLVE AT THIS DISTANCE.

THUNDERSTORMS WITH FRONT BASED ON STRENGTH OF UPPER DYNAMICS BUT
TIME OF DAY COULD PRECLUDE SEVERE.  STRONG WINDS BEHIND FRONT WITH
GOOD GRADIENT AND ALIGNMENT IN THE VERTICAL.  SHOWER CHANCE WELL
INTO THURSDAY NIGHT ON THIS STRONG WRAP AROUND FLOW.

NO LARGE DEVIATIONS FROM MOS.

FRIDAY THROUGH SUNDAY...
MODELS IN REASONABLE AGREEMENT WITH PATTERN THROUGH EXTENDED.
SHOULD SEE A DRY DAY ON FRIDAY AS AREA FALLS UNDER UPPER RIDGE ON
HEELS OF EXITING SYSTEM.  COLD FRONT TO PASS THROUGH REGION ON
SATURDAY BRINGING CHANCE OF SHOWERS AND THUNDERSTORMS AS UPPER LOW
DIGS INTO GREAT LAKES REGION ONCE AGAIN.  UPPER LOW SPINS OVER LAKES
INTO MONDAY AND CWA IS ON SOUTHERN PERIPHERY.  HAVE PLAYED DRY
FORECAST SUN/MON AS THERE IS LITTLE FORCING WITH UPPER LOW AND
UNCERTAINTY AS TO WHAT MOISTURE WILL BE AVAILABLE.  HAVE PLAYED MORE
CLOUDS AND COOLER TEMPS AS A RESULT.

JMV/TRM/HC
********************************************************************
1030 AM EDT MON MAY 26 2003

UPDATED FORECAST THIS AFTERNOON TO KEEP LOTS OF CLOUDS MOST AREAS
AND THUS LOWER MAXES A BIT.  12Z SOUNDINGS FROM ILN AND PIT SHOW
LOTS OF LINGERING LOW LEVEL MOISTURE.  ANY HEATING THAT OCCURS
SHOULD ALLOW CLOUDS TO QUICKLY FILL BACK IN UNDER DECENT TEMPERATURE
INVERSION AS SHOWN ON ILN SOUNDING AND FORECAST MESOETA SOUNDINGS.
WILL ALSO KEEP SPRINKLES IN CENTRAL AND NORTHERN MOUNTAINS OF WEST
VIRGINIA.

JMV
********************************************************************
Hazardous weather outlook, May 27, 2:38 AM EDT, 10 hours 42 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-271500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
240 AM EDT TUE 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

KF

In the hours before

Special weather statement, May 27, 12:06 PM EDT, 1 hour 14 minutes before
KYZ105-VAZ003-004-WVZ005-013>016-018-024>029-033>038-271800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1206 PM EDT TUE MAY 27 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

SCATTERED THUNDERSTORMS HAVE DEVELOPED WITH THE HEATING OF THE DAY.
THE MOST CONCENTRATED AREA OF THUNDERSTORMS AT NOON WAS IN THE FORM
OF A SCATTERED LINE EXTENDING FROM NEAR GLENVILLE IN GILMER
COUNTY...SOUTHWESTWARD THROUGH SISSONVILLE IN KANAWHA COUNTY...AND
THROUGH LOUISA IN LAWRENCE COUNTY OF KENTUCKY. THIS DEVELOPING LINE
IS EXPECTED TO BE THE FOCUS OF THUNDERSTORM ACTIVITY THIS AFTERNOON
AS IT MOVES SOUTHEAST AT 15 TO 20 MPH. MANY OF THESE THUNDERSTORMS
WILL VERY LIKELY PRODUCE SMALL HAIL AND GUSTY WINDS...BUT MOST OF
THE STORMS ARE EXPECTED TO STAY BELOW SEVERE LEVELS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, May 27, 12:40 PM EDT, 40 minutes before
KYZ105-VAZ003-004-WVZ005-013>016-018-024>029-033>038-271800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1240 PM EDT TUE MAY 27 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 12:35 PM THUNDERSTORMS HAVE DEVELOPED INTO A LINE WHICH EXTENDED
FROM FROM JUST SOUTHEAST OF ARNOLDSBURG IN CALHOUN COUNTY...THEN
SOUTHWESTWARD THROUGH CHARLESTON...AND THEN TO THE SOUTH OF LOUISA
IN LAWRENCE COUNTY OF KENTUCKY. THIS DEVELOPING LINE WILL BE THE
MAIN FOCUS OF THUNDERSTORM ACTIVITY THIS AFTERNOON AS IT MOVES
SOUTHEAST AT AROUND 15 MPH. MANY OF THESE THUNDERSTORMS WILL VERY
LIKELY PRODUCE SMALL HAIL...GUSTY WINDS AND VERY HEAVY
DOWNPOURS...BUT MOST OF THE STORMS ARE EXPECTED TO STAY BELOW
SEVERE LEVELS.  HOWEVER...PONDING OF WATER IN LOW AREAS ARE POSSIBLE
AND PERSONS ARE URGED TO EXERCISE CAUTION. ALREADY THERE HAVE BEEN
NUMEROUS REPORTS OF SMALL HAIL WITH THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

Nearby

Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.